How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Endocrinology
Satisfied Customers: 18653
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Endocrinology Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

Dear Doctors' team, I am writing to you as a female partner

Customer Question

Dear Doctors' team,
I am writing to you as a female partner (Hungarian origin) of a 41 year old man (German origin) who has been taking propecia over 8 years against hair loss. Before or during taking the medication he had no blood checks or any kind of checkups, the doctor simple prescribed the medication.
He has stopped taking the tablets for 3 years now (after I researched and asked him to consider the negative side effects).
I recognize a less of sexual drive in him and his recent blood test (two weeks ago, taken in the morning at 8 am) showed the following results (high testosterone, high SHGB and low free testosterone) below the exact figures.
Testosterone: 25,6 nmol/L (reference 9.9 - 27.8)
SHBG: 71,8 nmol/L (reference 18.3 - 54.1)
Free testosterone (index) 35.7 % (reference 35 - 92.6)
TSH 2.30 mU/L (reference 0.27 - 4.2)
T4 free 19.5 pmol/L (reference 12 - 22)
LH 2 U/L (reference 2-9)
FSH 2 u/L (reference 2-12)
DHEA-s 8.58 mol/L (reference 2.41-11.6)
Delta 4 Androstenedione 1.8 ng/mL (reference 0.20-3.1)
He has no erection problems or ejaculation problems or orgasm ability when we are together but he does not approach me too often (maybe once in two weeks). I know this cannot be blamed only on free testosterone as it has many sexuology aspects, dynamic of a relationship etc. however reading these results made me think.
My question is: can his low libido and high SHGB be related to the long propecia use? Can these figures still change over the coming years or will it only get worse? What are the experiences? Are there any treatments or promising solutions?
Our low sexual life is really influencing our relationship and I am very worried about our joined future. (we are about to decide whether to get married and have children)
We live in Brussels Belgium, is there an expert you can recommend here who is specialized in post-finasteride syndrome? The andrologist/endocrinologist I asked said that these are excellent results and I should not be worried at all, however reading all the propeciahelp forums gives me another opinion.
I know these are partial results some aspects (other hormones have not been checked) and there are many other checks to consider to have a full picture of a situation, nevertheless I would be very grateful if you could set some directions for me.
I thank you for your time and look forward to hearing from you.
Kind regards,
Sara
Submitted: 2 years ago via AskDocWeb.
Category: Endocrinology
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
I am sorry that no expert has yet responded.
There is no evidence that 8 years of finasteride therapy increases the likelihood that the man will still have decreased libido three years after stopping the drug. In the few men that have this side effect from taking the drug, the side effect will resolve after the drug is stopped. In the clinical studies that look at long term use of the drug, the incidence of decreased libido and other sexual dysfunction after stopping the drug is no greater than if the men had taken a placebo.
So, it would be appropriate to consider other conditions that may affect SHBG levels, such as liver disease. Whether it may get worse over time would depend upon the underlying cause.
At this point, the usual recommendation is to perform a repeat value of the testosterone levels. There is significant variability in testosterone levels from one day to another, so treatment decisions usually would be based on multiple measurements. After multiple measurements, then there can be a better discussion of whether testosterone replacement can be considered.
There is typically no such expert as a doctor that specializes in post-finasteride syndrome. An Endocrinologist would be the appropriate specialist to address this issue.
If I can provide any clarification, please let me know.